Alert archive / Michigan / Frost Advisories in 2014

Frost Advisory 2, NWS Detroit, MI

May 5, 201413 counties in Michigan

NWS Detroit, MI issued this frost advisory at May 5, 2014, 3:43 PM EDT for 13 counties in Michigan. It took effect at May 6, 2014, 3:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 5, 2014, 3:43 PM EDT (19:43 UTC)
In effect from
May 6, 2014, 3:00 AM EDT
Expired
May 6, 2014, 8:00 AM EDT
In force
5 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI

The radar

The Detroit radar (KDTX), 55 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2014-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2014-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WWUS73 KDTX 051943
NPWDTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
343 PM EDT MON MAY 5 2014

...TEMPERATURES FALLING INTO THE LOW TO MID 30S TONIGHT...

.CLEARING SKIES AND NEARLY CALM WINDS TONIGHT WILL ALLOW
TEMPERATURES TO FALL INTO THE LOW TO MID 30S ACROSS MOST LOCATIONS
OUTSIDE THE URBAN AREAS...LEADING TO FROST.

MIZ047>049-053>055-060>063-068>070-061200-
/O.NEW.KDTX.FR.Y.0002.140506T0700Z-140506T1200Z/
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE...
SAGINAW...CARO...SANDUSKY...OWOSSO...FLINT...LAPEER...
PORT HURON...HOWELL...PONTIAC...WARREN
343 PM EDT MON MAY 5 2014

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM EDT
TUESDAY. 

HAZARDOUS WEATHER...

 * FROST DEVELOPING LATE TONIGHT.

IMPACTS...

 * FROST MAY DAMAGE SENSITIVE PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE
OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this frost advisory went out at May 5, 3:42 PM EDT, 1 minute earlier.

Area forecast discussion, May 5, 3:42 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
342 PM EDT MON MAY 5 2014

.SHORT TERM...TONIGHT

THE UPPER LEVEL DISTURBANCE WHICH BROUGHT A FEW LIGHT SHOWERS TO
SOUTHEAST MICHIGAN LATE THIS MORNING/EARLY THIS AFTERNOON HAS PUSHED
EAST...WITH MODEST SUBSIDENCE/DRYING BEHIND THIS WAVE PRODUCING
PARTIAL CLEARING THUS FAR...ALLOWING TEMPS TO POP INTO THE 50S LATE
TODAY. SKIES ARE EXPECTED TO COMPLETELY CLEAR OUT TONIGHT AS FURTHER
SUBSIDENCE SETS IN WITH UPPER LEVEL NORTHWEST CONFLUENT FLOW...AND
PRONOUNCED SURFACE RIDGE BUILDING INTO LOWER MICHIGAN. WITH THE
CURRENT SURFACE DEW PTS IN THE 30S...AND FACTORING IN A NORMAL
DIURNAL SWING FOR EARLY MAY...LOW TEMPERATURES IN THE 30S WILL BE NO
PROBLEM. HOWEVER...THE PROBLEM IS THERE MAY BE JUST ENOUGH
SURFACE/LOW LEVEL MOISTURE TO MAINTAIN EARLY MORNING DEW VS
FROST...ESPECIALLY WITH LIGHT NORTHERLY FLOW OFF LAKE HURON
PROVIDING MODEST MOISTURE SOURCE. STILL...FACTORING THE COLDER TEMPS
WITNESSED THIS MORNING BEFORE CLOUDS ARRIVED...A FROST ADVISORY
SEEMS WARRANTED FOR MINS IN THE LOW TO MID 30S ALONG AND NORTH OF
THE M-59 CORRIDOR.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY

THE CURRENT STATE OF ZONAL FLOW FOR THE MAJORITY OF THE CONUS WILL
UNDERGO AMPLIFICATION OVER THE NEXT 72 HOURS WITH THE MAXIMUM RIDGE
AXIS LOOKING TO LONGITUDINALLY BISECT LOWER MICHIGAN ON THURSDAY
AFTERNOON. LEADING UP TO THAT EVENT WILL BE GRADUAL HEIGHT RISES FOR
THE GREAT LAKES REGION. HIGH PRESSURE SETTING UP OVER THE MID
ATLANTIC OCEAN AND LOW PRESSURE PROGGED TO UNDERGO CYCLOGENESIS OVER
THE CENTRAL PLAINS WILL CREATE A CONVEYOR BELT OF WARM/MOIST GULF
AIR NORTHWARD THROUGH THE MS/TN/OH RIVER VALLEYS. THESE INGREDIENTS
WILL COMMENCE A 3 DAY WARMING TREND ALONG WITH INCREASING CHANCES
FOR THUNDERSTORM DEVELOPMENT TOPPING OUT TEMPS AND INSTABILITY ON
THURSDAY.

SURFACE HIGH PRESSURE OF 1023 MB WILL SLIDE EAST THROUGH THE AREA ON
TUESDAY WITH ENOUGH REMNANT LOW LEVEL DRY AIR TO KEEP CONDITIONS DRY
FOR THE DAY. THE FIRST OF SEVERAL H85 GRADIENTS WILL CROSS THE AREA
TUESDAY...THEN THE ELEVATED WARM WILL ALLOW FOR A RAIN CHANCE
TUESDAY NIGHT. PWATS JUMP WITH THIS SOUTHERLY FLOW FROM 0.5 TO 1.2
INCHES. THIS LAYERED MOISTURE WILL REMAIN IN PLACE AND WILL COMBINE
WITH ELEVATED LAPSE RATES OF 8 TO 10 C/KM AND POSITIVE MU CAPE
VALUES TO KEEP SOME THUNDERSTORMS IN THE FORECAST WEDNESDAY AND
THURSDAY. MAX TEMPS WILL RISE TO THE 70S SOUTH WEDNESDAY WITH THE
WARM FRONT PROGRESS DICTATING WHERE THE WARMER SFC TEMPS WILL REACH.
THURSDAY WILL BE WARMER YET AND IN THE WARM SECTOR OF THE LOW. LAKE
BREEZES WILL BE THE LIKELY SOURCE OF ANY THUNDERSTORM INITIATION
THURSDAY WITH LAKE TO LAND TEMP DIFFS OF OVER 30F. GIVEN THE LACK OF
FORCING AND THE LIKELIHOOD FOR WARM AIR ALOFT TO KEEP A STRONG CAP
IN PLACE...WILL KEEP POPS IN THE CHANCE CATEGORY THURSDAY. THE
POTENTIAL IS SURELY THERE FOR SEVERE THUNDERSTORMS ON THURSDAY WITH
A FLOATING WARM FRONT AND 2500 J/KG OF CAPE TO WORK WITH.

&&

.MARINE...

CALM MARINE CONDITIONS ARE EXPECTED THE NEXT COUPLE DAYS AS HIGH
PRESSURE BRINGS WEAK GRADIENT FLOW TO THE AREA. A WARM FRONT WILL
APPROACH THE REGION WEDNESDAY WITH THE WIND SPEEDS TURNING SOUTH AND
INCREASING TO OVER 20KT. THUNDERSTORMS MAY FORM ALONG THE FRONT
ESPECIALLY ON THURSDAY. SURFACE LAND TEMPS WILL ALSO RISE TO THE 70S
WHICH SHOULD HELP MIX WINDS OF OVER 25KT TO THE SURFACE.

&&

.AVIATION...ISSUED 1230 PM EDT MON MAY 5 2014

//DISCUSSION...

LOW LEVEL DRY AIR IS SLOWLY BEING MOISTENED/DISLODGED AS HIGHER
BASED SHOWERS WORK THROUGH SOUTHEAST MICHIGAN...BUT MID LEVEL DRY
AIR IS ARRIVING THIS AFTERNOON...AND WILL SHUT OFF PRECIPITATION ALL
TOGETHER...LEAVING BEHIND JUST SOME VFR CEILINGS AS WE HEAD INTO THE
EARLY EVENING HOURS. HIGH PRESSURE BUILDING INTO THE CENTRAL GREAT
LAKES TONIGHT SHOULD CLEAR OUT THE SKIES...INTO TOMORROW. THERE IS
JUST LOW CONCERN A LOWER STRATUS DECK COULD DEVELOP WITH THE COLD
NORTHERLY FLOW OFF LAKE HURON.

FOR DTW...LIGHT EASTERLY FLOW WILL PERSIST THROUGH THE TAF
PERIOD.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE IN CEILINGS AOB 5000 FT THIS AFTERNOON.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070...FROM 3 AM TUESDAY
     TO 8 AM TUESDAY.

LAKE HURON...NONE.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...SF
LONG TERM....MM
MARINE.......MM
AVIATION.....SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 5, 4:06 AM EDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
406 AM EDT MON MAY 5 2014

MIZ047>049-053>055-060>063-068>070-075-076-082-083-060815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
406 AM EDT MON MAY 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A FROST ADVISORY IN EFFECT EARLY THIS MORNING FROM THE I-
69 CORRIDOR NORTHWARD. PLEASE REFER TO THE FROST ADVISORY MESSAGE
FOR FURTHER DETAILS.

HERE IS A CHANCE FOR FROST AGAIN LATE TONIGHT AS HIGH PRESSURE
ALLOWS TEMPERATURES TO DROP INTO THE MID 30S. POTENTIAL IS
GREATEST FOR THE THUMB REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY
AS LOW PRESSURE TRACKS THROUGH THE UPPER MIDWEST. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-060815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF
SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER
SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
406 AM EDT MON MAY 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
LAKE HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH FRIDAY AS
LOW PRESSURE TRACKS THROUGH THE CENTRAL GREAT LAKES. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

KURIMSKI

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS
ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

Nearby

Frost Advisories in Michigan, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.